West Virginia, 2016Flood in West Virginia, July 28, 2016
July 28, 2016 · NWS PBZ · 1 event in 1 county or zone
A shortwave producing showers and embedded thunderstorms moved across eastern Ohio, southwestern Pennsylvania, and northern West Virginia on the 28th. Heavy rain and localized flooding was reported over portions of Ohio and West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave producing showers and embedded thunderstorms moved across eastern Ohio, southwestern Pennsylvania, and northern West Virginia on the 28th. Heavy rain and localized flooding was reported over portions of Ohio and West Virginia. Rainfall amounts of two to three inches were reported in 3 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 28, 10:06 AM EST, 24 minutes earlier.
Area forecast discussion, Jul 28, 10:06 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1106 AM EDT THU JUL 28 2016
.SYNOPSIS...
A series of crossing disturbances will keep showers in the
forecast through the weekend with humid conditions.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Shortwave producing showers and embedded thunderstorms moving
northeast across region with bulk of rain south of State Route 422
into early afternoon. POPs have been adjusted into the afternoon
as this shortwave exits, while next shortwave over the TN valley
follows late this afternoon into tonight. Temperatures look in
line for the afternoon and no changes were required.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Models continue to struggle with the placement and amount of
the heaviest rainfall tonight. Some of the ops models appear to
have convective feedback problems this evening and overnight as
the surface low moves to the east and the trailing upper level
trough swings through. It still looks that the best chance for
heavier rainfall will be confined to the locations near the Mason-
Dixon line this evening and possibly into early Friday morning.
Additionally, convection coverage and strength remains in question
due to all the cloud cover and rain prior to the passage of the
low and aforementioned trough.
The upper level system will exit the forecasting area Friday
morning, decreasing POPs northwest to southeast across the region.
Multiple shortwaves will cross the region Friday night and
Saturday, keeping in shower and thunderstorm chances through the
period.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A series of shortwaves moving through the weak trough over the
eastern CONUS will support periodic rain chances and seasonal
temperatures into Monday. A weak bubble of surface high pressure
looks to bring warm temperatures with little chance for showers
Tuesday and Wednesday. A modified Superblend was used for much of
the extended period.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
A slug of rain will move east northeast through the morning hours
with the greatest impact at MGW where MVFR/IFR weather is
forecast /mostly this evening/. This terminal has the highest
confidence of all. For the remainder of the airports, confidence
falls to medium where questions arise how far north will the rain
shield get? Either way, possibility exists for scattered showers
and perhaps a thunderstorm through the evening.
IFR clouds should develop overnight due to rainfall today and
increased low level moisture and light winds along the boundary.
For now, included sub 1KFT cigs for PIT and MGW. The other
terminals, MVFR stratocu was introduced.
.OUTLOOK /THURSDAY NIGHT THROUGH MONDAY/...
Brief sub VFR restrictions are possible in showers and
thunderstorms through Monday, however given duration and coverage
nothing more than a CB or VCTS/ VCSH expected at this time.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 28, 3:31 AM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 AM EDT THU JUL 28 2016
OHZ039>041-048-PAZ007>009-013>016-020-022-290845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON-BEAVER-ARMSTRONG-
431 AM EDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ049-050-057>059-068-069-PAZ021-023-029-031-073>076-
WVZ001>004-012-021-509>514-290845-
GARRETT-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
ALLEGHENY-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-
PRESTON-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
431 AM EDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SLIGHT RISK FOR EXCESSIVE RAINFALL TODAY. SHOWERS AND SOME STORMS
WILL OVERSPREAD THE AREA TODAY. HEAVY DOWNPOURS ARE POSSIBLE WITH
THUNDERSTORMS. RAINFALL MAY BE HEAVY ENOUGH TO CAUSE LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SLIGHT RISK CONTINUES TONIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 28, 9:30 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1030 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM HEAVY RAIN 5 SSW PHILO 39.79N 81.93W
07/28/2016 M1.46 INCH MUSKINGUM OH MESONET
MESONET STATION 4 SSW PHILO /AS310/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 3
HOURS.
&&
NWS PITTSBURGH PA
IRIS SYSTEMLocal storm report, Jul 28, 9:31 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1031 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM HEAVY RAIN 1 WNW JERUSALEM 39.86N 81.11W
07/28/2016 M2.20 INCH MONROE OH MESONET
MESONET STATION JERUSALEM /AU914/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 3
HOURS.
&&
NWS PITTSBURGH PA
IRIS SYSTEMLocal storm report, Jul 28, 9:32 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1032 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM HEAVY RAIN 1 WNW JERUSALEM 39.86N 81.11W
07/28/2016 M2.20 INCH MONROE OH MESONET
MESONET STATION JERUSALEM /AU914/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 3
HOURS.
&&
NWS PITTSBURGH PA
IRIS SYSTEMFlood, Monongalia
- When
- July 28, 10:30 AM EST to 11:30 AM EST
- Where
- Monongalia County, 1.6 mi E of Smithtown to 0.34 mi S of Little Falls
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 39.530, -80.020
Local 911 reported flooding on Smithtown Road with evacuations ongoing.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Illinois, July 28, 20161 death · 2 injured · 3 events
- Heat in North Carolina, July 28, 20161 death · 1 event
- Tornado and Flood in Kansas, July 28, 2016$1.6 million · EF0 · 41 events
- Heat in New Jersey, July 28, 201617 injured · 1 event
- Wildfire in Wyoming, July 28 to 31, 20161 injured · $500,000 · 1 event
- Damaging Winds in Kansas, July 28, 2016$155,000 · 66 kt wind · 7 events
- Flash Flooding and Lightning Strike in Louisiana, July 28, 2016$130,000 · 5 events
- Flash Flooding and Hail in Colorado, July 28, 20162.5 in hail · 45 events
- Flash Flood in Kentucky, July 28, 2016$50,000 · 1 event
- Flash Flood and Damaging Wind in Missouri, July 28, 2016$43,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2016$23,000 · 50 kt wind · 15 events
- Damaging Winds and Lightning Strikes in Maryland, July 28, 2016$23,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649414.